Heavy Rain, Howell
- When
- August 19, 2:35 PM CST
- Where
- Howell County, 4.43 mi NE of South Fork
- Reported by
- COOP Observer
- Coordinates
- 36.680, -91.920
A cooperative observer measured 1.25 inches of rain in 30 minutes.
A squall line of thunderstorms produced a tornado, damaging winds, hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line of thunderstorms produced a tornado, damaging winds, hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 2:25 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT WED AUG 19 2009
.DISCUSSION...
THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY
RAIN AND FLASH FLOODING ARE THE FORECAST HIGHLIGHTS THROUGH
THURSDAY MORNING. THEN A DRIER AND COOLER AIRMASS WILL SETTLE
INTO THE REGION THURSDAY AFTERNOON WITH COMFORTABLE CONDITIONS
LASTING THROUGH THE WEEKEND.
SHORT TERM (TONIGHT THROUGH FRIDAY)...
A COMPLEX CONVECTIVE SETUP IS IN PLACE ACROSS THE PLAINS AND THE
OZARKS. THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS SOUTHEAST
KANSAS AND TRACK ACROSS THE MISSOURI OZARKS. THIS CONVECTION IS
DEVELOPING ON THE NOSE OF A STRONG UPPER LEVEL JET. EXPECTATIONS
ARE FOR CONVECTION TO CONTINUE THROUGH THIS EVENING AIDED BY
UPPER LEVEL DIFFLUENCE.
ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A SURFACE FRONT IN
THE PLAINS AND MOVE INTO THE OZARKS LATE TONIGHT. THIS FRONT WILL
KICK SOUTHEAST WITH THE APPROACH OF AN UPPER LEVEL SHORTWAVE
DIGGING INTO THE BASE OF AN UPPER TROUGH OVER THE PLAINS.
AS THE FRONT APPROACHES SOUTHEAST KANSAS AND THE MISSOURI
OZARKS...COOLING ALOFT WILL STEEPEN MIDLEVEL LAPSE RATES WITH
0-6KM SHEAR INCREASING TO NEAR 50 KNOTS. WHILE ONGOING CONVECTION
COMPLICATES SEVERE WEATHER POTENTIAL...ISOLATED EMBEDDED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A THREAT
FOR DAMAGING WINDS AND LARGE HAIL. OVERALL SEVERE THREAT
CONTINUES TO BE A MESOSCALE FORECAST CHALLENGE WITH THE FORECAST
FURTHER FINE TUNED AS CONVECTION DEVELOPS.
WILL GO WITH A FLASH FLOOD WATCH FROM 4 PM THIS AFTERNOON INTO
THURSDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF THE
MISSOURI OZARKS. HIGH RAINFALL RATES AND TRAINING OF
THUNDERSTORMS BRING THE CONCERN OF FLASH FLOODING. PRECIPITABLE
WATER VALUES REMAIN NEAR AN INCH AND HALF ACROSS THE REGION.
ONGOING CONVECTION WILL MOISTEN THE GROUND...AND STRONG UPPER
LEVEL DYNAMICS ALONG WITH STRONG SURFACE FRONT WILL DEVELOP
SUFFICIENT UPDRAFTS FOR THE DEVELOPMENT OF HEAVY
RAINFALL...ESPECIALLY LATE TONIGHT AS 850 MB LOW LEVEL JET
INCREASES TO NEAR 50 KNOTS AND INTERACTS WITH THE FRONT.
THE FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON THURSDAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
ENDING. STRONG ISENTROPIC DOWNGLIDE ALONG THE 310K SURFACE WILL
BRING CLEARING LATE THURSDAY AFTERNOON INTO THURSDAY EVENING.
WILL NEED TO MONITOR FOG POTENTIAL FRIDAY MORNING WITH CLEAR
SKIES...LIGHT WINDS AND A MOIST GROUND.
ANGLE
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
AN EXTENDED PERIOD OF QUITE WEATHER IS EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK. TEMPERATURES WILL START OFF BELOW NORMAL THIS
WEEKEND AS A LONGWAVE TROUGH TRANSLATES EASTWARD TOWARD THE EAST
COAST. TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS NEXT WEEK
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS ACROSS TH CENTRAL
U.S. IT APPEARS THE NEXT CHANCE OF RAIN WILL NOT RETURN UNTIL LATE
NEXT WEEK.
FOSTER
&&
.AVIATION...
SHOWERS AND AREAS OF MVFR CEILINGS WILL AFFECT PORTIONS OF THE
AREA THIS AFTERNOON...ESPECIALLY IN THE JOPLIN TERMINAL VICINITY.
OTHERWISE VFR CEILINGS WILL PREVAIL. GUSTY SOUTHWEST TO WEST WINDS
WILL ALSO PERSIST INTO THE AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. AREAS OF MVFR CEILINGS AND VISIBILITIES MAY DEVELOP LATE
TONIGHT INTO THURSDAY MORNING AS THIS THE FRONT MOVES ACROSS THE
REGION. IN ADDITION...LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP
LATE TONIGHT AS THE LOW LEVEL JET STRENGTHENS AHEAD OF THE FRONT. A
WIND SHIFT TO THE NORTHWEST AND GRADUALLY IMPROVING FLIGHT
CONDITIONS ARE EXPECTED BY THURSDAY AFTERNOON.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
066>071-077>083-088>094.
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 PM CDT WED AUG 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1225 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL TRACK EAST THROUGH SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. ISOLATED THUNDERSTORMS COULD BECOME STRONG...MAINLY IN SOUTH CENTRAL MISSOURI...WITH HEAVY RAINFALL AND WIND GUSTS TO 50 MPH. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA AFTER 10 PM AS A COLD FRONT MOVES INTO THE REGION. SUFFICIENT VERTICAL WIND SHEAR WILL ALLOW SEVERE STORMS TO BE POSSIBLE IF ENOUGH INSTABILITY EXISTS AHEAD OF THE FRONT. DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL WILL BE THE MAIN STORM HAZARDS. THE POTENTIAL FOR DAMAGING WINDS WILL BE ENHANCED IF THE STORMS ORGANIZE INTO A LINE. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE ESPECIALLY WHERE THUNDERSTORMS TRACK OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE OCCURRING OVER SOUTH CENTRAL MISSOURI THURSDAY MORNING. WHILE STORMS ARE EXPECTED TO BE GRADUALLY WEAKENING BY THIS TIME...WIND GUSTS UP TO 50 MPH WILL STILL BE POSSIBLE IF THE STORMS CAN REMAIN ORGANIZED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AFTER 10 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
18 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.
A cooperative observer measured 1.25 inches of rain in 30 minutes.
A trained spotter estimated a wind gust of 70 MPH.
The emergency manager measured a 60 MPH wind gust in Smithfield.
The emergency manager measured a wind gust of 60 mph.
The emergency manager reported broken tree limbs from a wind gust near Neola.
The emergency manager estimated a wind gust of 60 MPH.
A storm spotter near Bois D'Arc estimated 60 MPH winds to the emergency manager.
The emergency manager estimated 60 MPH winds and dime size hail.
The emergency manager reported damage to outbuildings 5 miles southwest of Flemington.
A trained spotter estimated 60 mph thunderstorm winds on West Kearney Street.
The emergency manager estimated a thunderstorm wind gust of 60 MPH.
The emergency manager reported power lines down in Bolivar.
A thunderstorm wind gust of 70 MPH was estimated at the Neosho Airport.
Quarter size hail was reported in Neosho.
An amateur radio operator estimated a 70 MPH wind gust and quarter size hail.
A firefighter reported quarter size hail at the intersection of highways 60 and 71.
Law enforcement reported Schifferdecker Road flooded with 10 inches of water running over the road.
The emergency manager reported that a downed tree from a thunderstorm wind gust resulted in a propane tank leak.
The public reported that a large wooden swing set and a trampoline were destroyed from a thunderstorm wind gust estimated at 70 MPH.
A National Weather Service employee found large tree limbs down 1 mile north of Nebo.
A National Weather Service storm survey rated the tornado an EF-1. The tornado rolled a mobile home resulting in 1 injury. The tornado produced a path three quarters of a mile long with a width of 100 yards.
A cooperative observer reported trees down in Dixon from a thunderstorm wind gust.
Law enforcement estimated a 60 MPH wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193510, 193513, 193511, 193512, 193517, 193514, 193521, 193524, 193518, 193522, 193523, 193526, 193525, 193508, 193531, 193509, 193507, 193527, 193533, 193520, 193519, 193528, 193532.